Skip to main content Accessibility help




We establish several results regarding dividing and forking in NTP2 theories. We show that dividing is the same as array-dividing. Combining it with existence of strictly invariant sequences we deduce that forking satisfies the chain condition over extension bases (namely, the forking ideal is S1, in Hrushovski’s terminology). Using it we prove an independence theorem over extension bases (which, in the case of simple theories, specializes to the ordinary independence theorem). As an application we show that Lascar strong type and compact strong type coincide over extension bases in an NTP2 theory.

We also define the dividing order of a theory—a generalization of Poizat’s fundamental order from stable theories—and give some equivalent characterizations under the assumption of NTP2. The last section is devoted to a refinement of the class of strong theories and its place in the classification hierarchy.



Hide All
[1] Adler, Hans, adler/docs/nip.pdf An introduction to theories without the independence property. Archive for Mathematical Logic, to appear.
[2] Adler, Hans, Pre-independence relations, preprint.
[3] Adler, Hans, adler/docs/strong.pdf Strong theories, burden, and weight, preprint.
[4] Adler, Hans, Thorn-forking as local forking. Journal of Mathematical Logic, vol. 9 (2009), no. 1, pp. 2138.
[5] Yaacov, ItaïBen, begnac/articles/catsim.pdf Simplicity in compact abstract theories. Journal of Mathematical Logic, vol. 3 (2003), no. 2, pp. 163191.
[6] Yaacov, ItaïBen, Pillay, Anand, and Vassiliev, Evgueni, begnac/articles/pairs.pdf Lovely pairs of models. Annals of Pure and Applied Logic, vol. 122 (2003), no. 1–3, pp. 235261.
[7] Casanovas, Enrique. Dividing and chain conditions, Archive for Mathematical Logic, vol. 42 (2003), no. 8, pp. 815819.
[8] Chernikov, Artem, Theories without the tree property of the second kind. Annals of Pure and Applied Logic, vol. 165 (2004), no. 2, pp. 695723.
[9] Chernikov, Artem and Kaplan, Itay, Forking and dividing in NTP2 theories, this Journal, vol. 77 (2012), no. 1, pp. 120.
[10] Chernikov, Artem, Kaplan, Itay, and Shelah, Saharon, On non-forking spectra, preprint, 2012,
[11] Casanovas, Enrique, Lascar, Daniel, Pillay, Anand, and Ziegler, Martin, Galois groups of first order theories. Journal of Mathematical Logic, vol. 1 (2001), no. 2, pp. 305319. doi:10.1142/S0219061301000119.
[12] Dolich, Alfred. Weak dividing, chain conditions, and simplicity, Archive for Mathematical Logic, vol. 43 (2004), no. 2, pp. 265283.
[13] Grossberg, Rami, Iovino, José, and Lessmann, Olivier, A primer of simple theories. Archive for Mathematical Logic, vol. 41 (2002), no. 6, pp. 541580.
[14] Hrushovski, Ehud and Pillay, Anand, On NIP and invariant measures. Journal of the European Mathematical Society (JEMS), vol. 13 (2011), no. 4, pp. 10051061.
[15] Hrushovski, Ehud, Stable group theory and approximate subgroups. Journal of the American Mathematical Society, vol. 25 (2012), no. 1, pp. 189243.
[16] Hrushovski, Ehud and Zilber, Boris, Zariski geometries. Journal of the American Mathematical Society, vol. 9 (1996), no. 1, pp. 156.
[17] Kim, Bcyunghan, Simple first order theories, Ph.D. thesis, University of Notre Dame, 1996, p. 96.
[18] Kaplan, Itay, Onshuus, Alf, and Usvyatsov, Alexander, Additivity of the dp-rank. Transactions of the American Mathematical Society, vol. 365 (2013), no. 11, pp. 57835804. 03C45 (03C98 05Dxx 68R05).
[19] Kaplan, Itay and Shelah, Saharon, Chain conditions in dependent groups. Annals of Pure and Applied Logic, vol. 164 (2013), no. 12, pp. 13221337. 03C45(03C98 05Dxx).
[20] Kaplan, Itay and Usvyatsov, Alexander, Strict independence in dependent theories. Journal of Mathematical Logic, 2012, accepted.
[21] Lessmann, Olivier, Counting partial types in simple theories. Colloquium Mathematicum, vol. 83 (2000), no. 2, pp. 201208.
[22] Onshuus, Alf and Usvyatsov, Alexander, On dp-minimality, strong dependence and weight, this Journal, vol. 76 (2011), no. 3, pp. 737758.
[23] Poizat, Bruno, Cours de théorie des modèles, Nur al-Mantiq wal-Ma’rifah, Lyon, 1985, Une introduction à la logique mathématique contemporaine.
[24] Shelah, Saharon, Strongly dependent theories, preprint,
[25] Shelah, Saharon, Simple unstable theories. Annals of Mathematical Logic, vol. 19 (1980), no. 3, pp. 177203.
[26] Shelah, Saharon, Classification theory and the number of nonisomorphic models, second ed., Studies in Logic and the Foundations of Mathematics, vol. 92, North-Holland Publishing Co., Amsterdam, 1990.
[27] Shelah, Saharon, Dependent first order theories, continued. Israel Journal of Mathematics, vol. 173 (2009), pp. 160.
[28] Wagner, Frank O., Simple theories, Kluwer Academic Publishers, Dordrecht, 2000.


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed